California, 2004

High Surf in California, January 11, 2004

January 11, 2004 · NWS EKA · 1 event in 1 county or zone

A basketball team from Lake Tahoe were about to leave when they made one last trip to beach. A large wave pulled two boys into water.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A basketball team from Lake Tahoe were about to leave when they made one last trip to beach. A large wave pulled two boys into water. The 56 year old male attempted a rescue and got the boys to a large rock, when another large wave pulled him and one of the boys back into the sea.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Jan 11, 2:15 PM PST, 15 minutes earlier.

Area forecast discussion, Jan 11, 2:15 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
215 PM PST SUN JAN 11 2004

.SHORT TERM...WEAKENING S-N JET OFFSHORE WILL FINALLY MOVE ACROSS
THE NORTH COAST LATE TONIGHT AND MONDAY...THEN PUSH NE MONDAY NIGHT.
GUIDANCE IN GOOD AGREEMENT WITH KEEPING IT SLOW AND NOT STARTING
PRECIP UNTIL AFTER 12Z. HAVE MADE MINOR ADJUSTMENTS TO POPS FOR THIS
EVENT. SYSTEM IS STILL PRETTY WELL CONNECTED TO SUB-TROPICAL
MOISTURE. SO EVEN THOUGH IT IS QUITE WEAK...IT SHOULD BRING DECENT
RAINFALL TO OROGRAPHICALLY FAVORED AREAS IN S TO SW FLOW. GUIDANCE
HAS COME INTO PRETTY GOOD AGREEMENT WITH NEXT SYSTEM APPROACHING THE
AREA TUE NIGHT. IT IS ALSO TAPPED INTO MOIST FLOW ACROSS THE
PACIFIC. LATEST GFS IS FASTER THAN PREVIOUS RUN AND THE 12Z ETA...AS
WELL AS THE CANADIAN MODEL. BUT JET PUSHING OVERHEAD AT THE TIME
WILL ALSO BE S-N...SIMILAR TO MONDAY SYSTEM. SO CURRENT POPS REFLECT
POSSIBLE SLOWER SOLUTION...WITH HIGHEST POPS ON WED.

.LONG TERM...FLOW ACROSS E PAC BEGINS TO BUCKLE A BIT THU...WITH A
BRIEF RIDGE BUILDING ACROSS THE AREA. THIS DOES NOT LAST LONG
THOUGH. GUIDANCE IS ONCE AGAIN VERY CONSISTENT WITH TROUGH PUSHING
SLOWLY SOUTH JUST OFF THE NORTH COAST...WITH ANOTHER TAP OF
SUBTROPICAL MOISTURE DIRECTED AT NRN CA. SO FOR FRI NIGHT THROUGH
SUN WILL GO WITH CHANCE OF SHOWERS AS TROUGH SLOWLY MOVES SE AND
ONSHORE FLOW CONTINUES.
&&

SYNOPSIS...AN UPPER LEVEL RIDGE OF HIGH PRESSURE...EXTENDING FROM
THE GREAT BASIN INTO BRITISH COLUMBIA...WILL HOLD IN PLACE THROUGH
MUCH OF THE WEEK. MEANWHILE...A WEAKENING PACIFIC TROUGH WILL REACH
THE AREA ON MONDAY. A SECOND PACIFIC SYSTEM WILL APPROACH ON TUESDAY
NIGHT. HIGH PRESSURE WILL THEN BUILD ACROSS THE AREA FOR THURSDAY.
&&

.EKA WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY...PZZ450-455-470-475
&&

DISCUSSION: ST
SYNOPSIS: RVT
Hazardous weather outlook, Jan 11, 5:00 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
500 AM PST SUN JAN 11 2004

CAZ001>004-076-121330
NORTH COAST INTERIOR-
500 AM PST SUN JAN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high surf. Local standard time, as filed.

High Surf, Mendocino Coast

When
January 11, 2:30 PM PST
Where
Mendocino Coast forecast zone
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Mendocino Coast2004-01-1114MaleIn WaterDirect
High Surf, Mendocino Coast2004-01-1156MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384218.